I'm talking about errors associated with look-alike, sound-alike (LASA) drug names today because LASA problems offer concrete examples of risk points that dog clinicians involved in the medication use system. (For purposes of this discussion, my quick-and-dirty working definition of a risk point is "any underlying factor that predisposes to error.")
In the last post, I referred to new research confirming something you probably already know: healthcare professionals struggle with reporting mistakes, and we struggle with the fact that we are fallible when we're involved in errors. When people believe that “bad people” or “good people having a bad day” are individually responsible for most medical errors, it’s easy to see why reporting error and reconciling feelings of personal responsibility become burdensome. But reporting and reconciling become easier when you look for solutions that improve the nature of the process, not the nature of the people. Face it, we’re all going to have a bad day once in awhile, and, unfortunately, not all people are good.
(I recently spent a year as the Safe Medication Management fellow at the Institute for Safe Medication Practices. But, as you can read in my last post, I was tripped up by look-alike packaging of hand sanitizer and hand soap a few weeks back, proving yet again that “knowledge” does not trump “process.”)
Human error is typically a by-product of the systems we practice in, and with LASA errors, it’s hard to miss the risk points. The category of LASA-related errors exists because, frankly, drug names are often similar to one another. It's easy to see how words and phrases like "oxycodone and oxycontin" and "Novolog Mix 70/30 and Novolin 70/30" could be mixed up. Similarities like these regularly give rise to confusion, and yes, error. We see look-alike, sound-alike word confusion in other settings all the time: if you haven't seen "your" erroneously substituted for "you're" recently, you're reading better things than I am! But when word mix-ups have the potential to give rise to medication errors, stronger processes that guard against selecting the wrong one need to be in place.
Next time, I'll share data and some easy-to-access resources for preventing LASA errors. Maybe you have an example of a look-alike or sound-alike error to share? (If you do, tell your story in the “comments,” omitting identifying information. On Florence dot com we neither offer medical advice nor violate HIPAA regulations.)
So, good people, stay safe and come back soon!